Alert archive / New York / Freeze Warnings in 2025
Freeze Warning 5, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze warning at Oct 27, 2025, 12:46 PM EDT for 7 counties in New York. It took effect at Oct 27, 2025, 9:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2025, 12:46 PM EDT (16:46 UTC)
- In effect from
- Oct 27, 2025, 9:00 PM EDT
- Expired
- Oct 28, 2025, 9:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611 WWUS71 KBUF 271646 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1246 PM EDT Mon Oct 27 2025 NYZ001>005-010-011-280500- /O.NEW.KBUF.FZ.W.0005.251028T0100Z-251029T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 1246 PM EDT Mon Oct 27 2025 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario each night. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...From 9 PM this evening to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ EAJ
3 follow-up statements
551 WWUS71 KBUF 272056 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 456 PM EDT Mon Oct 27 2025 NYZ001>005-010-011-280900- /O.NEW.KBUF.FZ.W.0006.251029T0100Z-251029T1300Z/ /O.EXT.KBUF.FZ.W.0005.251028T0100Z-251028T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 456 PM EDT Mon Oct 27 2025 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EDT TUESDAY... ...FREEZE WARNING IN EFFECT FROM 9 PM TUESDAY TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario each night. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...For the first Freeze Warning, from 9 PM this evening to 9 AM EDT Tuesday. For the second Freeze Warning, from 9 PM Tuesday to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest temperatures are expected further away from the immediate Lake Ontario shoreline PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ SJW
527 WWUS71 KBUF 280143 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 943 PM EDT Mon Oct 27 2025 NYZ001>005-010-011-281330- /O.CON.KBUF.FZ.W.0005.000000T0000Z-251028T1300Z/ /O.CON.KBUF.FZ.W.0006.251029T0100Z-251029T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 943 PM EDT Mon Oct 27 2025 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM TUESDAY TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario each night. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...For the first Freeze Warning, until 9 AM EDT Tuesday. For the second Freeze Warning, from 9 PM Tuesday to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest temperatures are expected further away from the immediate Lake Ontario shoreline PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ SJW
063 WWUS71 KBUF 281314 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 914 AM EDT Tue Oct 28 2025 NYZ001>005-010-011-290200- /O.EXP.KBUF.FZ.W.0005.000000T0000Z-251028T1300Z/ /O.CON.KBUF.FZ.W.0006.251029T0100Z-251029T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 914 AM EDT Tue Oct 28 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the upper 20s to near 30 expected, with the exception of areas near the immediate shores of Lake Ontario each night. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...From 9 PM this evening to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...The coldest temperatures are expected further away from the immediate Lake Ontario shoreline PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ TMA
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at Oct 27, 6:35 AM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, Oct 27, 6:35 AM EDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
635 AM EDT Mon Oct 27 2025
.SYNOPSIS...
Strong high pressure to the north will keep the region dry through
Wednesday. Temperatures will continue to average below normal,
especially at night with widespread freezing or near-freezing
temperatures. An impactful storm system will then approach the
area from the south in the later half of the workweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
The eastern Great Lakes will remain sandwiched between a strong
upper level ridge to the north and west, a closed low spinning near
the Gulf of Maine, and a shortwave moving east across the Tennessee
Valley today. While some complex evolution of this pattern will
occur tonight as the two waves of low pressure begin to interact
south of the ridge, a strong 1035mb sfc high anchored over Quebec
will continue to dominate the sensible weather across the forecast
area. A seasonably chilly east-northeast flow will direct lake
clouds southwest of Lake Ontario at times through this evening
though the region should remain dry.
The counties from Niagara east to N. Cayuga, Northern Erie, and
Genesee counties are the last to remain active in the Fall 2025
Frost/Freeze program which runs through 10/31. With ample
radiational cooling conditions and little airmass change through
tonight, another round of Freeze Warnings will likely be needed for
the aforementioned areas.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Expansive area of Canadian high pressure centered over central
Quebec will continue dominate our weather through the period
bringing dry, but continued cooler than average conditions under a
persistent NE to ENE low level flow. With an E to ENE flow focused
down the long axis of Lake Ontario, will likely see at least a band
of lake effect clouds stretching from around central Lake Ontario
westward into portions of Ontario Province. Moisture is very limited
with this type of setup, though could be some light showers within
this band from time to time, but should stay mainly offshore over
the lake or possibly extend westward into portions Ontario Province.
Otherwise, with cooler than average temperatures and favorable
radiational cooling conditions remaining in place, one last set of
frost/freeze headlines may be needed Tuesday night for our handful
of zones where the growing season has not yet officially ended
(counties lining the southern Lake Ontario shoreline and N.
Erie/Genesee counties). Overnight lows are once again expected to
drop down into the upper 20s to around 30, with the exception of the
immediate lakeshores, but even there lows may get down into the low
to mid 30s with the risk for some frost.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
...HEAVY RAIN AND STRONG WIND POTENTIAL LATER WEDNESDAY NIGHT
THROUGH FRIDAY...
Latest model guidance is starting to become fairly well-aligned on a
large complex storm system set to impact the lower Great Lakes and
Northeast during the later half of the work week.
Before things turn much more active later this week, the same area
of high pressure over central Quebec will provide one last dry and
seasonably cool day before weakening and retreating northward.
Meanwhile, a robust shortwave diving south through the Plains states
will be carving out a large trough/upper low over the lower/mid
Mississippi Valley, helping to spawn surface cyclogenesis over this
same region. As mentioned above, there is now much better agreement
amongst the latest medium range deterministic and ensemble/NBM
guidance and thus forecast confidence on the evolution of what will
become a large, robust system that will impact our area during the
later half of the work week. As of the latest guidance packages, the
primary low will send a surge of warm, moist air coupled with strong
forcing northward across our area roughly later Wednesday night into
Thursday, before the low moves north through NYS (exact track TBD)
later Thursday and Thursday night. The low will then eject
northeastward toward northern New England on Friday with deep
wraparound moisture keeping showers going across the lower Great
Lakes, with localized heavier bands of lake effect rain developing
east and southeast of the lakes Friday into Friday night as much
colder air wraps in across the region in the wake of the system.
Adding to the heavy rain potential, this large system will act to
steer the remnants of Hurricane Melissa, keeping it well off the
East Coast as the system moves northeast through the open Atlantic.
However, the interaction between these systems will bring about the
potential to draw some tropical moisture associated with Melissa
into this system, which would help boost potential rainfall amounts.
The exact track of this system will ultimately determine where this
moist conveyor belt of added tropical moisture ends up boosting
rainfall amounts.
Strong winds will also be a threat as a stout easterly LLJ crosses
the region ahead/north of the low, with the main risk being strong
downsloping winds off the higher terrain within the strong WAA
regime...and in this case mainly the Tug Hill with the expected
track of the low. That said, if rain moves in too quickly, some of
the higher downslope wind potential may be mitigated. Following the
passage of the low, winds will quickly switch around to westerly
component within a CAA regime with a stout westerly LLJ remaining in
play off the deck bringing the potential for widespread gusty winds
for Friday through at least a portion of Saturday.
This is obviously a very complex scenario that will need to be
monitored going forward as there will likely be some changes to the
forecast as the finer details become better resolved and higher
resolution model data becomes available.
Looking ahead to next weekend, unsettled weather will continue with
potentially impactful lake effect rain downwind of the lakes, along
with the possibility for another area of low pressure to bring
another shot of widespread rainfall later in the weekend.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Mainly VFR through tonight as strong high pressure remains anchored
over Quebec.
A cold northeast flow will direct patchy low VFR lake clouds
southwest of Lake Ontario between KROC and KIAG at times through the
12z TAF period, resulting SCT to BKN cigs. These clouds are expected
to generally remain north of KBUF though periods of BKN cigs cannot
be completely ruled out at the terminal.
Otherwise, patchy IFR or lower river valley fog will continue in the
Southern Tier through 13z this morning. Another round of valley fog
may develop tonight, though the flow should be modest enough to
prevent shallow radiation fog elsewhere.
Outlook...
Tuesday through Wednesday...Mainly VFR. Nocturnal valley fog
possible.
Thursday...Flight restrictions possible with increasing chances for
rain. Breezy northeast winds with gusts 20-25kts possible.
Friday...Flight restrictions likely with periods of showers.
Moderate to strong southwest winds possible.
&&
.MARINE...
The pressure gradient between a strong high centered over Quebec and
a couple waves of low pressure tracking across the Southeast will
bring elevated northeasterly winds across the lakes through midweek.
With the exception of the far eastern ends of the lakes, this will
result in an increased chop on the nearshore waters during this
timeframe. At this juncture it appears the most likely time and area
for SCA conditions will be along the southwestern shoreline of Lake
Ontario Tuesday into Wednesday.
Another low emerging from the Mississippi Valley is expected to
strengthen and take a northward turn towards the lakes Thursday,
then move directly over or just east of the region Friday. This will
result in fairly widespread rain over the lakes, as well as a more
notable increase in northeast winds before a quick shift to the
southwest between the two days respectively. Gale force winds are
possible within this southwesterly regime through Friday evening.
Southwest winds and wave action will improve by the second half of
the weekend as weak high pressure builds in, though likely remain
elevated.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Freeze Warning until 9 AM EDT this morning for NYZ001>005-010-
011.
MARINE...None.
&&
SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...JM
LONG TERM...JM
AVIATION...PP
MARINE...PPHazardous weather outlook, Oct 27, 8:57 AM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 857 AM EDT Mon Oct 27 2025 NYZ001>005-010-011-281300- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- 857 AM EDT Mon Oct 27 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-012>014-019>021-085-281300- Oswego-Jefferson-Lewis-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 857 AM EDT Mon Oct 27 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-281300- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 857 AM EDT Mon Oct 27 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 4:56 PM EDT | Freeze Warning | BUF | Cayuga, Erie, Genesee, Monroe, Niagara, Orleans and 1 more | 40 hr |
Nearby
Freeze Warnings in New York, 2025Every freeze warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.